question-icon

Suggest remedy for anxiety and insomnia after starting dose of TRT

default
Posted on Mon, 18 May 2015
Question: I am 55. I had 3 episodes of depression about 15-25 years ago, but have been great since. I have been on 60 mg Celexa and Welbutrin XL for 15 years. Last year, My urologist put me on 100 mg of TRT a week to address some libido issues. After a few months, I suffered severe anxiety and insomnia. It turns out, he got my levels to over 1,500. My primary care doctor told me this was the cause of my issues, and cut me to 150 mg every two weeks, and after a few weeks of feeling fine, I again had an experience of anxiety and insomnia. At that time, my T levels had gone down to 600 or so. She then put me on 50 mg a week thinking that we were cutting too fast. For the next two months, I had intermittent anxiety and insomnia and mood swings (sometimes during the same day). We then decided to taper me off of TRT for good because my doctor believed the shots were causing the issues. I have been taking 60 mg every other week, intending to continue to taper down. I am now down to the 400s, but went through weeks of mood swings. Suddenly, I have had one week straight of severe anxiety, maybe even depression. Of course, I am worried about my original depression returning. Are these normal symptoms of tapering off the TRT? By the way, my normal T levels are in the 200-300s, where my mood is great.
doctor
Answered by Dr. Srikanth Reddy (52 minutes later)
Brief Answer:
It will take time

Detailed Answer:
Hello,
Thanks for choosing health care magic for posting your query.
I have gone through your question in detail and I can understand what you are going through.
The shot up T levels have caused the anxiety and depression to flare up. Now even after you have brought down the T levels, still it will take 1-2 months for your symptoms to settle down. It would be wise to continue the same management for this period and if even still you have the symptoms then it would be wise to switch the medicines and try other options like venlafaxine or mirtazapine etc. Testosterone acts by secondary messengers and hence the effect may linger even after the blood levels have settled down.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy
                                                                                                                                                                                                                                                                                                                                               
Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Srikanth Reddy (21 minutes later)
My endocronologist suggested i stay on 60 mg each 10 days for about a month. He believes this will stabalize my levels and help with the mood, anxiety. He said once stabalized, i could try to come down further. Do you agree.
doctor
Answered by Dr. Srikanth Reddy (9 hours later)
Brief Answer:
Yes I agree

Detailed Answer:
Hello
60mg is an ideal dose and you may continue on this dose.
This may help in resistant depression but not the anxiety. As suggested earlier, we may wait for a month and if things still dont improve then a change in your psychotropic medicines may be required.
Kind regards
Dr. Srikanth Reddy

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Srikanth Reddy (37 hours later)
Dr XXXXXXX For 5 straight days, i felt high anxiety and low mood. Suddenly, Friday i felt better, which continues today. It seems 1 mg of Klonopin a day helps. Are these "mood swings" typical of testoterone withdrawal and a good indication that my old depression has not returned, and this is all due to the T issues. Recall that my symptoms first started when my T level went over 1,500 im January. When i was depressed 15 years ago, thete were no swings. It was all low for many months. Also, i had some insomnia last week, and less this week, so even this is going on and off. Basic question - does it really take 1-2 months to go pff of TRT and have the symtoms stop. The internet is full of stories about how coming off of TRT causes these symptoms. Also, is it safe to continue with 1 mg of Klonopin a day if it helps?
doctor
Answered by Dr. Srikanth Reddy (11 hours later)
Brief Answer:
Its a good indication

Detailed Answer:
Hello
Yes its a good indication that there are mood swings rather than constant low mood. Yes it takes 1-2 months for the effect to stabilize. However it can be short as well in some cases but on an average it may take this much period.
Its safe to continue Klonopin 1mg for a month and you may even tapper it to 0.5mg afetr 7 days and see if its working fine.
Regards
Dr. Srikanth Reddy

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for anxiety and insomnia after starting dose of TRT

Brief Answer: It will take time Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. The shot up T levels have caused the anxiety and depression to flare up. Now even after you have brought down the T levels, still it will take 1-2 months for your symptoms to settle down. It would be wise to continue the same management for this period and if even still you have the symptoms then it would be wise to switch the medicines and try other options like venlafaxine or mirtazapine etc. Testosterone acts by secondary messengers and hence the effect may linger even after the blood levels have settled down. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: bit.ly/dr-srikanth-reddy Wish you good health, Kind regards Dr. Srikanth Reddy M.D.